Heart Lungs Back Pain?

by Carey Bedsole
(Bridge City, TX)

Would pulmonary hypertension cause back pain?(Only at night)

I am scheduled to have procedure next month to correct a hole in my heart. I have been prescribed 2 new meds, Bupropian (to help stop smoking) and Revatio. I started taking in these two days ago.

They will be going through my groin and will implant some type of mesh to repair the hole. Then my skin will grow back to close the hole permanently.

I wake up about 2 times a night with excruciating pain down center of back and along the waistline. Would this be from my lungs? This back pain is REALLY hurting and I have never had back problems before.

Please, do you have any idea as to why? During the day I can't even tell the pain was there.

Thanks in advance.



Hi Carey,
I am sorry to hear about your problem, but I am glad that you are getting it fixed. Your note doesn't really say but I suspect your surgery is to correct an opening in the septum, or wall that separates the different chambers of your heart.

While pain from your heart or lungs can certainly radiate to your back, I would not expect anything like this specific problem to cause back pain, especially back pain that radiates down and across your waist, and only bothers you at night.

Did your episodes of back pain begin when you started the new medication?

Also, it would be interesting to know what other medications you are taking. I do not think that the Bupropian should be a problem, but Revatio may be, depending on your other medications.

Revatio is sildenafil, which is a selective phosphodiesterase-5 inhibitor, and any nitrate medications such as nitroglycerin are contraindicated.

Nitroglycerin is often used to lower blood pressure, and Revatio is used to lower the blood pressure in the pulmonary artery. Lowering your blood pressure makes sense if they are preparing to repair a defect in the wall of your heart.

Unfortunately, when these two medications are used together they have been known to cause chest pain which can radiate to your back.

Except for the possibility of interactions between your medicines, I would not expect the problem with your heart to cause back pain.

And even then, it would also be very difficult to explain how a drug interaction can cause pain only at night that wakes you from your sleep.

I believe it is more likely that your pain is some type of mechanical back pain possibly caused by your bed, your sleeping position, or some other problem such as early arthritis in your back.

You don't mention your age, but even at a fairly young age we can start getting small bone spurs, degenerative disks, and other changes related to the beginning of arthritis.

You are already dealing with enough medical challenges in your life related to caring for your heart. So before going off to start seeing more doctors and getting more xrays and other studies, I would suggest that you look at your bed and sleeping position. Try to make some changes there, such as a firmer mattress or a different pillow, and see if it makes a difference.

After you get over your heart surgery, if you are still having significant back pain you could make an appointment to see your doctor for evaluation.

Good luck with your heart surgery and let us know how you are doing.

Dave

Click here to post comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Back Pain Help Q&As.


  


  

Check Our Recent Blog Posts
Use the Orange Button to Sign Up
Your RSS, Feederly, or Yahoo Feed

  1. What Works for Me...... and some others

    Inversion tables

    This is one of my favorites when my back is really hurting. I usually lay on it for 15 to 20 minutes at an angle of about 30°. Any longer than that and my back get so stiff that it is…

    Read More

  2. Traumatic Arthritis

    Traumatic arthritis can cause joint pain that is severe but there are things that can be done. Learn what causes it and what your options are for treatment.

    Read More